Montana, 2007

Hail and Damaging Wind in Montana, July 6, 2007

July 6, 2007 · NWS TFX · 2 events in 2 counties and zones

Severe thunderstorms developed over Hill and Fergus counties during the evening hours of July 6. Hail the size of quarters and wind gusts in excess of 60 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Severe thunderstorms developed over Hill and Fergus counties during the evening hours of July 6. Hail the size of quarters and wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 6, 3:49 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 6, 3:49 PM MST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
449 PM MDT FRI JUL 6 2007

.UPDATE...
YET ANOTHER FORECAST UPDATE FOR THUNDERSTORM DEVELOPMENT OVER THE
NORTH CENTRAL PLAINS. THESE STORMS ARE NOT EXPECTED TO BE ANY MORE
THAN ISOLATED IN OCCURRENCE. LOW LEVEL CONVERGENCE AND MID LEVEL
MOISTURE WILL MAINTAIN THUNDERSTORM ACTIVITY THRU SUNSET. ZUMPFE

&&

.AVIATION...
UNSTABLE AMS AND SOME WEAK LIFT LEADING TO SCATTERED HIGH BASED
CONVECTION THIS EVENING ACROSS THE AREA. THINK TSTRMS POSSIBLE AT OR
NEAR BZN...HLN...LWT...AND A LITTLE LATER ON HVR. BASED ON LATEST
RADAR TRENDS...AND EXPECTATION THAT ACTIVITY SHOULD SHIFT NEWD WITH
TIME...LEFT ANY MENTION OF THUNDER OUT OF CTB AND GTF. COULD BE
SOME GUSTY WINDS GIVEN DRY SUBCLOUD LAYER...AND MAY HAVE TO BOOST
GUST FORECASTS SHOULD STRONGER CELLS TAKE AIM AT TAF SITES.

&&

.PREV DISCUSSION... (ISSUED 333 PM MDT FRI JUL 6 2007)

UPDATE...
FORECAST FOR THIS AFTERNOON AND EVENING HAS BEEN UPDATED TO BETTER
REFLECT THE CURRENT SITUATION. HIGH BASED THUNDERSTORM DEVELOPMENT
HAS BEEN OBSERVED OVER THE HIGHER TERRAIN OF CENTRAL AND SOUTHWEST
MONTANA AND IS ANTICIPATED TO CONTINUE THRU SUNSET. SOME OF THESE
STORMS HAVE THE POTENTIAL TO PRODUCE BRIEF GUSTY WINDS...OCCASIONAL
LIGHTNING...AND PEA SIZED HAIL. LITTLE OR NO MEASURABLE PRECIPITATION
IS EXPECTED. ZUMPFE

PREV DISCUSSION... (ISSUED 237 PM MDT FRI JUL 6 2007)

DISCUSSION...

TONIGHT THROUGH SUNDAY...AN UPPER LEVEL HIGH PRESSURE RIDGE REMAINS
OVER THE AREA WITH A WEAK LOW PRESSURE DISTURBANCE OVER BRITISH
COLUMBIA. MOISTURE IS MOVING UNDERNEATH THE RIDGE FROM THE SOUTHWEST
AND THE AIRMASS IS BECOMING INCREASINGLY UNSTABLE. ISOLATED
THUNDERSTORMS HAVE BEGUN TO DEVELOP AND WILL CONTINUE INTO THE
EVENING.  THESE STORMS WILL BE HIGH BASED AND THE MAIN THREAT WILL
BE LIGHTNING AND WIND. THE UPPER LEVEL DISTURBANCE OVER BRITISH
COLUMBIA MOVES EAST OF THE ZONES SATURDAY AND COOLER AIR FROM CANADA
WILL MOVE INTO THE AREA.  THE CENTRAL AND SOUTHWEST ZONES BECOME
UNSTABLE AGAIN SATURDAY AFTERNOON. FLOW ALOFT SWITCHES TO THE
NORTHWEST AND CONTINUES THROUGH SUNDAY AS THE HIGH PRESSURE RIDGE
BEGINS TO REBUILD. ZELZER

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...UPPER LEVEL RIDGE OVER
PACIFIC NORTHWEST PUTTING OUR AREA INTO A NORTHWEST FLOW ALOFT. A
CANADIAN SURFACE LOW MOVES THROUGH THE AREA FOR SLIGHTLY COOLER
TEMPERATURES MONDAY AND MONDAY NIGHT. SURFACE WINDS BECOME EASTERLY
TUESDAY AS A CANADIAN SURFACE HIGH BUILDS DOWN OVER THE AREA AND
MOVES EAST BY WEDNESDAY NIGHT. SLIGHT CHANCE OF PRECIPITATION AS
IMPULSES MOVE THROUGH THE NORTHWEST FLOW ALOFT. TEMPERATURES TO BE
NEAR NORMAL. CAMP

THURSDAY THROUGH FRIDAY...MODELS CONTINUE TO HAVE AN UPPER LEVEL
RIDGE OF HIGH PRESSURE OVER THE REGION...FOR HOT AND MOSTLY DRY
WEATHER THROUGH THE PERIOD. THERE WILL BE ONLY ISOLATED MOUNTAIN
THUNDERSTORMS...MAINLY CONFINED DURING THE AFTERNOON AND EVENING
HOURS. WILLIAMSON DC

AVIATION...
UPDATED 1733Z.
A FEW HIGH CLOUDS OVER SW MT AND CENTRAL MONTANA. A FEW CUMULUS
CLOUDS DEVELOPING OVER THE MOUNTAINS...WITH ISOLATED THUNDERSTORMS
LATER THIS AFTERNOON NEAR A LINE FROM WEST OF HAVRE TO GREAT FALLS
TO NEAR BUTTE AND DILLON. WINDS WILL CONTINUE TO BE NEAR OR BELOW 10
KNOTS. GUSTY WEST WINDS OF 15 TO 20 KNOTS ARE QUITE LIKELY OVER THE
ROCKY MOUNTAIN FRONT. THERE IS ALSO THE POSSIBILITY OF GUSTY WINDS
NEAR THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME SMOKE FROM A
FIRE IN THE BOB MARSHALL WILDERNESS MAY OVERSPREAD THE AREA AGAIN
THIS AFTERNOON AND EVENING. DB

FIRE WEATHER...
DANGEROUS FIRE CONDITIONS REMAIN PORTIONS OF THE AREA DUE TO A
COMBINATION OF HOT TEMPERATURES...LOW HUMIDITIES AND GUSTY
WESTERLY WINDS. A RED FLAG WARNING FOR ZONES 112...114...116
.117 AND 118 IS IN EFFECT UNTIL 9 PM TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  63  88  56  84 /  20  10  10  10
CTB  60  85  54  81 /  20  10  10  10
HLN  66  95  61  89 /  20  10  10  10
BZN  57  92  54  88 /  20  20  10  10
WEY  44  80  42  80 /  20  20  10  10
DLN  59  91  54  86 /  20  20  10  10
HVR  66  89  60  85 /  20  10  10  20
LWT  63  90  55  83 /  20  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR MTZ112-115>118.

RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ114.

FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR MTZ114.

&&

SHORT TERM...ZUMPFE/ZELZER
LONG TERM...CAMP/WILLIAMSON DC
AVIATION...DB

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 6, 4:05 PM MST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 PM MDT FRI JUL 6 2007

MTZ009>014-044>055-072315-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
505 PM MDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM MDT THIS EVENING.
RECORD HIGH TEMPERATURES COMBINED WITH LOW HUMIDITIES AND GUSTY
WINDS AND ISOLATED DRY THUNDERSTORMS WILL CREATE DANGEROUS FIRE
WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-072315-
BEAVERHEAD-MADISON-
505 PM MDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 6, 4:41 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
541 PM MDT FRI JUL 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             13 SSW RUDYARD          48.39N 110.66W
07/02/2007  E0.88 INCH       HILL               MT   TRAINED SPOTTER

            PENNY TO NICKEL SIZED ... DURATION OF 15 MINUTES ...
            GROUND BECAME WHITE IN PLACES

&&

MCGINNIS

The radar

The Great Falls radar (KTFX), 169 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hill

When
July 6, 5:55 PM MST
Where
Hill County, Havre City Co Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
48.530, -109.770

A severe thunderstorm produced a wind gust to 61 mph at the Havre airport.

Hail, Fergus

When
July 6, 6:00 PM MST
Where
Fergus County, Moore
Measured
1 in hail
Reported by
Public
Coordinates
46.980, -109.680

A severe thunderstorm dropped 1 inch diameter hail at Moore. The hail shredded numerous gardens and crops.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35860, 35861.